Texas, 2011Drought in Texas, March 22 to 31, 2011
March 22 to 31, 2011 · NWS BRO · 3 events in 3 counties and zones
A continued lack of significant rainfall resulted in the spread of the severe D2 drought conditions across the western and central portions of Deep South Texas the later portions of March.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A continued lack of significant rainfall resulted in the spread of the severe D2 drought conditions across the western and central portions of Deep South Texas the later portions of March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 21, 8:27 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Mar 21, 8:27 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
927 PM CDT MON MAR 21 2011
.SHORT TERM /REST OF TONIGHT THROUGH 6 AM WEDNESDAY/...MAIN CONCERN
IN THE SHORT TERM IS THE STRENGTH OF WINDS TUESDAY AS A LOW LEVEL
JET DEVELOPS ACROSS THE LOWER TEXAS COAST TONIGHT. WITH A TIGHT
PRESSURE GRADIENT ACROSS THE COASTAL SECTIONS OF THE CWA
TOMORROW...STRONG WINDS ALOFT WILL LIKELY MIX DOWN WITH DIURNAL
HEATING LATE TUES MORNING THROUGH EARLY TUES AFTERNOON. WILL LIKELY
NEED WIND ADVISORIES FOR THE COASTAL COUNTIES OF DEEP SOUTH TX
TUESDAY AS THE STRONGEST WINDS WILL LIKELY DEVELOP ACROSS THE
INTERSTATE 77 CORRIDOR. HAVE UPDATED FORECAST TO REFLECT WINDY
CONDITIONS ACROSS THE COASTAL SECTIONS TUESDAY WITH BREEZY TO WINDY
CONDITIONS ACROSS THE REST OF THE LOWER RIO GRANDE VALLEY. NO OTHER
MAJOR CHANGES WERE MADE TO THE CURRENT SHORT TERM FORECAST.
&&
.LONG TERM /6 AM WEDNESDAY THROUGH SATURDAY/...NO CHANGES WERE
NEEDED TO THE FORECAST IN THE LONG TERM PERIOD. BREEZY WINDS WITH
DRY WEATHER CONDITIONS WILL PREVAIL...AS A NEARLY ZONAL MID-LEVEL
FLOW AND GENERALLY HIGH PRESSURE AT THE SURFACE DOMINATE OVER THE
RIO GRANDE VALLEY. ABOVE NORMAL TEMPERATURES ARE ALSO EXPECTED AS
AN ONSHORE FLOW PERSISTS.
&&
.MARINE...REST OF TONIGHT THROUGH 6 AM WEDNESDAY...SEAS WERE NEAR 4
FEET WITH SOUTHEAST WINDS NEAR 14 KNOTS AT BUOY020 THIS EVENING.
MODERATE TO STRONG SOUTHEAST WINDS WILL PREVAIL OFFSHORE THE LOWER
TEXAS COAST TONIGHT AS THE PRESSURE GRADIENT REMAINS STRONG ACROSS
THE WESTERN GULF OF MEXICO. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR
THE OFFSHORE WATERS TONIGHT THROUGH EARLY TUESDAY AS A RESULT. A LOW
LEVEL JET IS EXPECTED TO DEVELOP ACROSS THE LOWER TX COAST TONIGHT
INTO TUESDAY AND THIS IN COMBINATION WITH THE TIGHT PRESSURE
GRADIENT ACROSS THE COASTAL WATERS WILL PROVIDE STRONG SOUTHEAST
WINDS ACROSS THE LAGUNA MADRE AND THE OFFSHORE WATERS TUESDAY. SMALL
CRAFT ADVISORIES ARE IN EFFECT FOR THE LAGUNA MADRE TUESDAY AND WILL
LIKELY BE EXTENDED FOR THE OFFSHORE WATERS THROUGH TUES NIGHT.
6 AM WEDNESDAY THROUGH SATURDAY...HIGH PRESSURE OVER THE GULF OF
MEXICO WILL INTERACT WITH PERSISTENT LOW PRESSURE OVER THE TEXAS
BIG BEND AND NORTHERN MEXICO...AND A LOW PRESSURE SYSTEM MOVING
THROUGH THE CENTRAL PLAINS. GENERALLY MODERATE WINDS AND SEAS CAN
BE EXPECTED...WITH PERIODS OF SMALL CRAFT EXERCISE CAUTION
LIKELY...AND SMALL CRAFT ADVISORY POSSIBLE.
&&
.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE
MOSTLY CLEAR SKIES ACROSS THE CWA THIS EVENING WITH A FEW LOW CLOUDS
DEVELOPING ACROSS THE COASTAL SECTIONS. CEILINGS WERE NEAR 1500FT AT
KBRO. EXPECT MVFR CONDITIONS TO CONTINUE TO DEVELOP ACROSS THE
LOWER TX COAST TONIGHT AND SPREAD INLAND TOWARDS MORNING AS LOW
LEVEL MOISTURE INCREASES BELOW THE INVERSION AT 850MB. NOCTURNAL LOW
LEVEL JET WILL DEVELOP ACROSS THE LOWER TX COAST TONIGHT AND LOW
LEVEL WIND SHEAR WILL LIKELY DEVELOP LATE TONIGHT INTO EARLY TUESDAY
AS WINDS AT THE SURFACE DECOUPLE FROM THE STRONGER WINDS ALOFT. VFR
CONDITIONS WILL PREVAIL TUESDAY AS DIURNAL HEATING ALLOWS THE
STRONGER WINDS ALOFT TO MIX DOWN AND LOW LEVEL MOISTURE SCOURS OUT
WITH MIXING.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 71 82 69 79 / 0 0 0 0
BROWNSVILLE 69 84 69 80 / 0 0 0 0
HARLINGEN 69 87 69 84 / 0 0 0 0
MCALLEN 69 90 69 87 / 0 0 0 0
RIO GRANDE CITY 67 90 67 90 / 0 0 0 0
SOUTH PADRE ISLAND 72 77 70 72 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FOR WINDS FROM 9 AM TO 6 PM CDT TUESDAY FOR
GMZ130-132-135.
SMALL CRAFT ADVISORY UNTIL NOON CDT TUESDAY FOR GMZ150-155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SHORT TERM...CASTILLO-61
LONG TERM...TOMASELLI-66
Hazardous weather outlook, Mar 21, 6:51 PM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
751 PM CDT MON MAR 21 2011
GMZ130-132-135-150-155-170-175-TXZ248>257-221100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
751 PM CDT MON MAR 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TONIGHT.
THERE IS A MODERATE RISK FOR RIP CURRENTS AT THE BEACHES OF DEEP
SOUTH TEXAS. A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE OFFSHORE
GULF OF MEXICO COASTAL WATERS OVERNIGHT TONIGHT DUE TO AN INCREASE
IN THE WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT FOR THE LAGUNA MADRE
TUESDAY AFTERNOON. A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE
OFFSHORE GULF OF MEXICO COASTAL WATERS TUESDAY MORNING. AN
ELEVATED RISK FOR RIP CURRENTS WILL CONTINUE AT THE BEACHES OF
DEEP SOUTH TEXAS THROUGH THE MIDDLE OF THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CASTILLO
In the hours before
Special weather statement, Mar 21, 8:41 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
941 PM CDT MON MAR 21 2011
TXZ250-251-253>257-221045-
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...FALFURRIAS...SARITA...MCALLEN...
EDINBURG...PHARR...MISSION...WESLACO...RAYMONDVILLE...
BROWNSVILLE...HARLINGEN...PORT MANSFIELD...PORT ISABEL...
SOUTH PADRE ISLAND...LAGUNA HEIGHTS...LAGUNA VISTA
941 PM CDT MON MAR 21 2011
...STRONG SOUTHEAST WINDS TO DEVELOP ACROSS THE COASTAL SECTIONS OF
DEEP SOUTH TEXAS TUESDAY...
THE COMBINATION OF A LOW LEVEL JET DEVELOPING ACROSS THE LOWER
TEXAS COAST TONIGHT AND HIGH PRESSURE OVER THE GULF OF MEXICO AND
LOW PRESSURE OVER WEST TEXAS...INCREASING THE PRESSURE GRADIENT
ACROSS THE AREA...WILL INCREASE WINDS ACROSS DEEP SOUTH TEXAS
TUESDAY. THE STRONGEST WINDS WILL DEVELOP ALONG AND EAST OF THE
HIGHWAY 281 CORRIDOR LATE TUESDAY MORNING INTO EARLY TUESDAY
AFTERNOON. SOUTHEAST WINDS OF 20 TO 25 MPH WILL DEVELOP WITH GUSTS
TO NEAR 35 MPH ACROSS MOST OF THE LOWER RIO GRANDE VALLEY TUESDAY
AFTERNOON WITH SLIGHTLY STRONGER WINDS ACROSS THE COASTAL
SECTIONS. A WIND ADVISORY MAY BE NEEDED FOR THE COASTAL COUNTIES
OF DEEP SOUTH TEXAS TUESDAY.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES.
&&
FOR ALL YOUR LOCAL WEATHER NEEDS...GO TO OUR WEBSITE AT
HTTP://WEATHER.GOV/RGV.
CASTILLO
Drought, Zapata
- When
- March 22, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
A lack of rainfall across all of Deep South Texas increased the severity of the drought conditions across the western and central portions of the Rio Grande Valley during the latter half of March. Severe D2 drought conditions developed again across all of Zapata County by the 22nd, and would continue and intensify by the end of the month as heat and low humidity dominated.
Drought, Jim Hogg
- When
- March 22, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
A lack of rainfall across Deep South Texas resulted in the Severe D2 drought conditions spreading across the Brush Country region during the latter half of March. Severe D2 drought conditions developed across all of Jim Hogg County beginning on the 22nd, and would continue/intensify through the end of the month.
Drought, Brooks
- When
- March 22, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
A lack of rainfall across Deep South Texas resulted in an increase in the areal coverage of the severe D2 drought conditions across the entire Brush Country region by the latter portion of March. Severe (D2) drought conditions developed across the western one tenth of Brooks County by the 22nd, and would spread through the western one-half of the county by month's end.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, March 22, 2011$1.3 million · EF2 · 64 events
- Flash Flood and Debris Flows in California, March 22 to 27, 2011$32 million · 52 kt wind · 20 events
- Winter Weather in Wisconsin, March 22, 20111 death · $2,000 · 1 event
- Tornado and Hail in Nebraska, March 22, 2011$1.4 million · EF1 · 12 events
- Winter Storm in Wisconsin, March 22 to 23, 2011$3.0 million · 7 events
- Winter Storm and Lightning Strike in Wisconsin, March 22 to 23, 2011$566,000 · 19 events
- Wildfire in Kansas, March 22, 2011$1.0 million · 1 event
- Wildfire in Missouri, March 22 to 23, 2011$510,000 · 5 events
- Wildfire in Oklahoma, March 22, 2011$250,000 · 1 event
- Winter Storm and Heavy Snow in Michigan, March 22 to 23, 2011$80,000 · 11 events
- Tornadoes and Hail in Iowa, March 22, 20112 injured · EF1 · 9 events
- Blizzard and Winter Storm in North Dakota, March 22 to 23, 201146 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281451, 281453, 281460.